Sunday, July 20, 2008

I've been meaning to stay more connected here

Right now I’m not sure I have the energy to write this. I’ve had this window open in Word for about the last hour.

I’m on half-doses now, and haven’t had any interferon in two days (yay weekend!), but I still tire easily. I can function when I need to, in apparently short bursts. I’m only slightly nauseous; the Zofran controls that very well when I take it. I still feel like a limp dishrag, a lot of the time. I needed a nap yesterday, and never took it. Right now I probably ought to be sleeping.

One more week in the infusion room; then I start shooting myself (bang). A typical weekday:

I get up, and A. cuts my fruit for breakfast. (I can’t get my heplock wet, and it’s always in one or the other wrist. It comes out on Fridays.) I assemble the rest: milk, yogurt, cereal. One of the weirder things I’ve developed is a texture-aversion to dry, crunchy grains. So, no more Grape Nuts for me. A. got me some organic corn flakes (the only kind they had) from Trader Joe’s. Those are borderline okay.

She goes to work, and I run my bath. (We share a bathroom.) I wash as well as I can with one hand and a washcloth. The other arm hangs out to stay dry. (Some midweek evening, she washes my hair for me.) Then I drive myself to the infusion center.

The room is ringed with chairs; nurses’ desks are in cubes in the center. They tell me which chair to go to. I wrap a shawl around me, over shorts and a T-shirt. I get out my phone, iPod, and a book, and put them on a shelf next to the chair. (Each chair has a TV, but I never watch it.) The medical assistant takes my temperature, oxygen, and blood pressure, and brings me a cup of juice. She gives me a warm lap blanket (honestly a glorified sheet, out of the dryer). If it’s a Monday, she wraps both my forearms in another warm blanket, and I wait for the nurse to come.

On a Monday, the nurse frowns over my unsociable veins, and asks if I’ve had enough water. She finally pokes one or the other wrist, on the same side as my thumb. She puts the heplock in, or just plugs me into my IV fluid if it’s later in the week. I get a liter of hydration, dripped into me over two hours. I read or listen to music; sometimes I talk to my neighbors. I might try to nap, but it’s too bright, busy, and noisy to sleep there. One or the other pharmacist always checks in with me, and nurses pass by and say hi. I had two visits with a social worker last week; the first I’ve met since my diagnosis in April. (One more reason why I like my current oncologist; he set those meetings up.)

About an hour into it, the nurse comes by and gives me my pills: two Tylenol for fever, a Benadryl in case I react to the infusion, a Zofran for nausea. I take them while she’s standing there. She might come by one time later, to tell me how much longer I have. (I usually can’t see the screen on the IV pole; it’s turned out toward the center of the room.) An electric pump keeps the fluid dripping; if I need to go to the bathroom, I unplug the cord from the wall, wrap it over the top of the pole, and walk there, pushing my IV. The bathroom door’s never locked, so I knock before I go in.

When the hydration’s done, the pump starts beeping. My nurse comes and shows me my meds, making sure my name and the dosage are right. One of the nurses always asks my name; last week I was Joan of Arc. We laugh. They also always give me the same package insert, daily, with the side-effect information. I know them by now (and how!) but they’re required to by law.

She hooks up the bag of interferon, and it drips into me over half an hour. Then she unplugs me and tapes my hand so I can go home. I never hang out there, after; I have to get home before I get sick.

The effects are more subtle now, but they still happen. I get home, set up water by the bed (if I didn’t that morning), change into pajamas, take an Ativan, call A. and let her know I’m home safely, and lie down. I might sleep three or four hours. When I wake up, I’m still fatigued, and I might be just starting to raise a temperature. My fever usually abates by bedtime, leaving me feeling exhausted and beaten up.

The first round of these, fever and nausea knocked me down every day. I’m on the right med combination for the nausea, now, and the aches are not what they were. Now, I’m just fatigued a lot of the time.

I’m also three times toxic, as of this afternoon. My liver spiked much faster than last time. I know that if I’d kept the other oncologist, and let her continue giving me the full dose, I’d be over the limit (10x) now. We don’t do anything where I am, but watch me. Still, I’m a bit concerned.

Anybody have any good liver-detoxing tips? I don’t feel relatively bad; I just want to be able to continue with this treatment as long as I can. It’s the only thing that’s been remotely proven to work against the cancer I had.

Existentially I’m doing fine. Physically I’m sapped. But things are okay.

6 comments:

Joan Calvin said...

You are in my prayers. I have a parishioner (I don't know what sort of cancer) who said that she just missed work the day she had chemo. So, I thought how bad could this be. Really bad. I wouldn't wish chemo on my worst enemy. I hopw that you can handle the treatments. I know it's a hard, scary battle.

Paul said...

Hugs and prayers from the swamps! You were also prayed for in the high desert yesterday.

Jane R said...

We've been praying for you at church in NC, too.

Two Auntees said...

Prayers continue for you.

it's margaret said...

I have no ideas to offer you for a liver detox --except to consult a health food store --and then don't take it until you check it out with your doctor.

And the rythm of your day sounds about right --you are doing great. And I don't mean existentially!! I mean it sounds like you are listening to and loving your body through this. And some days that is just freakin hard work!

You continue in my prayers. God bless you --

Grandmère Mimi said...

Kirstin, love and prayers from Kansas City. You are still on our church prayer list, love. Take good care of youself and pamper yourself as much as you need to.